Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Salt Lake City, UT

August 9, 2005Morgan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 9, 2005, 7:04 PM MDT for Morgan County, Utah. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 7:04 PM MDT (01:04 UTC)
Expired
Aug 9, 2005, 7:22 PM MDT
In force
18 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Morgan County, UT

The radar

The Salt Lake City radar (KMTX), 81 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 100105
SVRSLC
UTC029-100130-
/O.NEW.KSLC.SV.W.0064.050810T0104Z-050810T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
704 PM MDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MORGAN COUNTY IN UTAH

* UNTIL 730 PM MDT

* AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL MORGAN COUNTY...OR ABOUT 11
  MILES WEST OF COALVILLE. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

HEAVY RAINFALL WILL ACCOMPANY THIS STORM AS IT REMAINS NEAR EAST 
CANYON RESERVOIR. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4095 11165 4084 11165 4084 11152 4094 11154

$$
1 follow-up statement
000 
WWUS55 KSLC 100122
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
721 PM MDT TUE AUG 9 2005

UTC029-100131-
/O.CAN.KSLC.SV.W.0064.000000T0000Z-050810T0130Z/
MORGAN UT-
721 PM MDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORGAN COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM NEAR EAST CANYON RESERVOIR NO LONGER APPEARS 
TO BE PRODUCING LARGE HAIL. 

LAT...LON 4095 11165 4084 11165 4084 11152 4094 11154

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT TUE AUG 9 2005

.SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA THROUGH WEDNESDAY. A
DRYING TREND FROM THE NORTH WILL BEGIN THURSDAY BUT MOISTURE WILL
REMAIN OVER THE SOUTHERN PORTION OF THE AREA THROUGH THE REMAINDER
OF THE WEEK.

&&

.DISCUSSION...REMNANT CLOUD COVER OVER THE SOUTH HAS DELAYED ONSET
OF CONVECTION OVER THAT AREA THUS FAR THIS AFTERNOON...BUT ACTIVITY
NOW GETTING GOING AND EXPECT IT TO CONTINUE WELL INTO THE NIGHT
GIVEN THE VERY HIGH MOISTURE CONTENT OF THE AIRMASS.

NORTH OF ABOUT I-70 CONVECTION HAS BEEN GOING FOR A FEW HOURS IN
MANY OF THE USUAL TERRAIN INDUCED SPOTS. ACTIVITY ACROSS NE NV THIS
AFTERNOON LENDS SOME CREDIBILITY TO THE 12Z ETA IDEA OF A SHORT WAVE
TROUGH AT 500 MB AND ABOVE MOVING INTO NW UT LATE AFTERNOON/EVENING.
WITH AMPLE MOISTURE STILL IN PLACE OVER THE AREA...CONVECTION LIKELY
TO PERSIST WELL PAST DARK.

WEDNESDAY LOOKS TO BE POTENTIALLY BIG DAY FOR STORMS AS 300 MB JET
ENTRANCE REGION TO BE DIRECTLY OVER THE AREA AND AIRMASS WILL
CONTINUE TO BE QUITE UNSTABLE...ESPECIALLY OVER THE SOUTHWEST WHERE
LATEST 18Z ETA SHOWS AROUND 2000 J/KG CAPE WED AFTERNOON. ENOUGH
SHEAR ACROSS N. UT FOR POTENTIALLY SEVERE STORMS...BUT BEST
INSTABILITY WILL BE SOUTH OF JET AXIS OVER CENTRAL/SOUTHERN UT.

DRYING TREND BEGINS THURSDAY OVER THE NORTH...MORE SO ON THE
GFS...AND 18Z ETA THAN ON THE 12Z ETA. MODELS ARE OFTEN ABOUT A DAY
TOO FAST ON DRYING US OUT...BUT IDEA OF DRYING OVER THE NORTH LOOKS
OK...WITH SLOWEST SOLUTION PREFERRED. VERY LITTLE DRYING OVER THE
SOUTH THROUGH THE REST OF THE WEEK WITH DIFFERENT MODEL SOLUTIONS
HANDLING UPPER CIRCULATION OVER NW AZ DIFFERENTLY...BUT ALL
INDICATED CONTINUED CONVECTIVE ACTIVITY OVER THE SOUTH AT LEAST
THROUGH FRIDAY AND PROBABLY LONGER.

&&

.AVIATION...SEE SLCTAFSLC

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

DUNN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:19 PM MDTFlash Flood WarningSLCMorgan86 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.